Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


When undetectable will my doses be reduced?
Jun 11, 2002

I have been on meds for 15 months and my labs are great. Initially I had CD4 160 and now its 600 and my Doc expects virus to be undetectable on next visit. I am however suffering nausea and fatigue with the meds and they have been changed twice. Will the Doc be able to reduce my meds doses when the virus shows undetectable or do I have to stay on the same doses? I am on Zerit, Viramune and Viread.

Thanks.

Response from Dr. Frascino

Hi,

Unfortunately, the dose reduction studies, where an initial full-dose potent HIV regimen is used to bring the virus under control and then followed by a lower (maintenance) dose, haven't been very successful. It appears full-dose is best, not only in driving the virus down quickly, but also in maintaining a non-detectable state. Switching from one potent regimen to another equally potent regimen, when the viral load is well suppressed, is considered safe. Each medication regimen comes with its own unique side effects profile. Some side effects may be temporary, such as Sustiva's weird and wild dreams, while others may never occur or may not appear for quite some time, such as Zerit-induced peripheral neuropathy.

Nausea, if caused solely by your medication, may resolve with time or be helped by anti-nausea medication. Just what you wanted to hear - another pill to take!

Fatigue in the setting of HIV disease is often multifactorial. Certainly, both HIV as well as non-HIV drugs can have fatigue as a side effect. Even over-the-counter products like antihistamines and certain herbs can cause excessive tiredness. Your HIV specialist should also check other common causes of fatigue:

1. anemia 2. hormonal abnormalities - low testosterone, adrenal insufficiency, decreased thyroid hormone 3. unrecognized infection 4. psychological causes - depression/anxiety 5. inadequate rest, sleep, diet, and/or exercise

You are doing very well from both immunoglic (increased CD4 cells) and virologic (decreasing viral load) perspectives. Now it's time to talk to your HIV specialist about "quality of life." The nausea should be quite easily controlled and all the possible causes of fatigue deserve to be evaluated. If the meds turn out to be one of the main culprits, you should still have several other options to try. Avoid the risk of viral breakthrough and, even more worrisome, the development of resistance that can occur with suboptimal dosing.

Good luck.

Dr. Bob


Previous
Easy question
Next
you are such a nice person!!!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement